Home / Belly Problems / Vomiting in Children

Vomiting in Children

In children and infants it may not be easy to tell the difference between vomiting and passive “reflux” of the stomach contents. Nevertheless, the meaning is very different. Vomiting is an expulsion of the stomach contents in a manner coordinated by the brainstem. Reflux is simple physics: over-full stomachs, loose tone of the valve between the eating tube (esophagus) and stomach, and gravity all play roles. Vomiting may serve a few important beneficial functions, but most of the effects are detrimental.

Beneficial functions:

  • Expulsion of toxins from the body
  • Expulsion of potentially infectious agents from the body
  • Indicator of illness possibly resulting in more timely initiation of treatment

Detrimental effects:

  • Loss of body fluids with risk of dehydration
  • Discomfort
  • Rare injury to the stomach, esophagus, blood vessels and tooth enamel
  • Risk (very low) of choking

What vomiting means to my child:

Often vomiting is related to a self-limited phenomenon such as mild viral gastroenteritis, other viral illnesses, anxiety, food intolerance and overeating. In these cases, focus should be placed on ensuring adequate hydration. Sometimes vomiting is related to moderate or severe illnesses such as moderate or severe gastroenteritis, food “poisoning”, severe constipation, bulimia, middle ear infections, inner ear infections, bowel blockages, pancreatitis, or streptococcal pharyngitis. (This list is by no means exhaustive, vomiting can accompany literally thousands of different illnesses.) Rarely, vomiting may be a sign of a medical emergency such as appendicitis, intussusception (telescoped bowel), volvulus (twisted bowel), diabetic ketoacidosis, brain infection or pressure on the brain. (Again, this list is by no means exhaustive, vomiting can accompany literally thousands of different illnesses.) Trying to decide when vomiting may indicate an illness which requires medical evaluation may be a difficult task. Unless you are certain that the cause is self-limited, a call to your child’s doctor is in order. Below are listed some absolutes which without question indicate need for medical evaluation.

Dangerous Vomiting Symptoms

  • Greenish vomit
  • Blood in the vomit
  • Vomiting accompanied by abdominal pain
  • Altered sensorium or lethargy
  • Vomiting which lasts greater than two days
  • Vomiting associated with headache
  • Vomiting associated with concern of dehydration (not tolerating liquids or refusing liquids, and infrequent urination)
  • Vomiting associated with signs suggestive of an illness which requires medical evaluation and treatment (e.g. sore throat or ear pain)
  • Vomiting in a child who has previously had abdominal surgery

Treatment for vomiting

In children, vomiting is seldom the focus of treatment. More often focus is placed on treating the underlying disorder. Or, if the illness is self-limited, simply waiting for the vomiting to resolve. Usually issues of concern are ensuring adequate hydration and choking risk (mostly in infants). Anti-emetics are medications which reduce vomiting. Over-the-counter medications which can reduce nausea include Dramamine and diphenhydramine (Benadryl and others). Prescription antiemetics are more often used in the hospital setting, but occasionally prescribed for home use if the vomiting is severe. Some of these medications are only available in the intravenous form such as droperidol, thus must be given in the hospital. Others, such as prochlorperazine (Compazine), promethazine (Phenergan, Provigan), trimethobenzamide (Tigan), are available in multiple forms. Rectal suppositories can be very helpful when vomiting is so frequent as to preclude the likelihood of oral medication staying in the stomach long enough to be absorbed. These last ones, along with metoclopramide (Reglan, Clopra, Maxolon), are the ones most commonly used by pediatricians. Care must be taken with their use, however, because they are related to the medications used for schizophrenia and psychosis that have side effects which include dystonia and tardive dyskinesia. A dystonic reaction is an involuntary increase in muscle tone–like a long slow contraction, often including the head and neck muscles, causing difficulty swallowing. Tardive dyskinesia is permanent damage to the brain which results in involuntary facial gestures and limb movements. Tardive dyskinesia is only extremely rarely associated with anything other than frequent repetitive use of this family of medications. Other prescription medications include the relatively new serotonin blocking agents such as Ondansetron (Zofran) and Granisetron (Kytril) which are especially helpful for people with nausea associated with cancer chemotherapy.

Common Questions

My child was diagnosed with gastroenteritis and I was told to give him frequent fluids, but won’t that cause him to vomit?

The primary concern with vomiting and diarrhea is dehydration. Giving lukewarm rehydration fluids in small amounts very frequently is the best way to avoid dehydration at home. After vomiting, the best treatment is to first give “tummy rest” for 30 to 60 minutes–this means nothing by mouth. After this time you can start slowly with a small amount of clear liquid (any liquid you can see through when held up to a light–including oral rehydration solutions such as Pedialyte), such as a couple of teaspoons (about 10 ml). You can give this amount every 10 minutes for 1 hour, and if this is tolerated, you can slowly give more over the next several hours. If your child has not vomited in 3 to 4 hours, you can give some bland solid food such as crackers or toast. In children over the age of 1 year, avoid milk products for 48 hours after a vomiting illness. Popsicle’s are a great source of fluid for this age and older, and you can also find oral rehydration solution popsicle’s in pharmacies and most supermarkets. Signs of dehydration that indicate the need for prompt evaluation by your doctor:inability to hold down liquidscontinuation of vomiting with decrease in activitydecrease in urination

My teenager has severe vomiting and was given a prescription for phenergan, but told to take a dose of benadryl beforehand- why is that?

That is a common and logical approach to frequent and severe vomiting in the older child. Benadryl itself is an anti-emetic and its use may reduce the nausea sufficiently to make the phenergen unnecessary. If the phenergen is still needed, the benadryl helps to reduce the dystonic effects which may sometimes accompany the use of the phenergen family of medicines.

A word about “post -tussive emesis”

“Post-tussive emesis” is simply the “fancy” medical term for vomiting after coughing. It really is not vomiting at all, but a form of reflux, nevertheless the name has stuck. Severe coughing spasms involve contraction of the chest and abdominal wall muscles placing pressure on the stomach. When the pressure becomes greater than the pressure of the lower esophageal sphincter (valve between the eating tube and stomach), the stomach contents are ejected.

Treatment should focus on the cough and may include prescription cough syrups if age appropriate (over 2 years old). (See cough under separate heading.)